Virginia, 2012Flood and Hail in Virginia, April 26, 2012
April 26, 2012 · NWS RNK · 3 events in 1 county or zone
What began as an unseasonably cold, even snowy week for late April, ended with very heavy rain, especially across southeast West Virginia and southwest Virginia. The front that brought the very cold weather to the region early in the week was returning north of a warm front on the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What began as an unseasonably cold, even snowy week for late April, ended with very heavy rain, especially across southeast West Virginia and southwest Virginia. The front that brought the very cold weather to the region early in the week was returning north of a warm front on the 26th. This, combined with a strong upper-level disturbance tracking across the Ohio Valley and an influx of Gulf moisture, set the stage for the development of showers and thunderstorms . Rainfall amounts across much of southeast West Virginia and southwest Virginia were in the 1.0 to 2.0 inch range for the 24-hour period from midnight Thursday April 26th to midnight Friday April 27th. However, the most significant rainfall fell across areas of southwest Virginia, west of I-77, and in southeast West Virginia. In these areas, several locations received rainfall of 2.0 to 3.0 inches in the 24-hour period ending at midnight June 27th, with parts of Bland county receiving in excess of 5.0 inches of rain.
During the afternoon and evening, scattered showers and thunderstorms redeveloped across southeast West Virginia and southwest Virginia in an increasingly warm, humid air mass. Some of these became severe producing quarter to ping-pong ball-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 9:34 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 26, 9:34 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT THU APR 26 2012
.SYNOPSIS...
LOOK FOR A WARM FRONT TO MOVE NORTH OF THE AREA TODAY WITH A COLD
FRONT SHIFTING SOUTHEAST THROUGH THE REGION TONIGHT. THIS FRONT
WILL STALL ACROSS THE CAROLINAS INTO THE GULF COAST STATES INTO
FRIDAY OR SATURDAY. COOL SURFACE HIGH PRESSURE WEDGES ALONG THE
APPALACHIANS MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT THURSDAY...
THE LINE OF THUNDERSTORMS WEAKENED AS IT WENT ACROSS THE MOUNTAINS
THIS MORNING...AND CONTINUES TO DECAY AS IT PASSES INTO THE
PIEDMONT. THEREFORE...HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH
ACROSS OUR AREA. WITH THE LATEST FORECAST UPDATE...HAVE ALSO
LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON BY SEVERAL DEGREES...
AS RAINFALL AND CLOUD COVER FROM THIS THUNDERSTORM COMPLEX WILL
LINGER ACROSS OUR AREA FOR THE NEXT SEVERAL HOURS...INHIBITING
AFTERNOON HEATING. THE BENEFIT IS THAT THE RAIN AND CLOUD COVER
WILL HELP KEEP THE ATMOSPHERE ACROSS OUR AREA MORE STABLE...
THEREFORE REDUCING THE POTENTIAL FOR SEVERE THUNDERSTORM ACTIVITY
DURING LATE AFTERNOON AND THE EVENING.
AS OF 815 AM EDT THURSDAY...
UPDATED THE FORECAST THIS MORNING TO REFLECT THE ISSUANCE OF A
SEVERE THUNDERSTORM WATCH FOR THE NORTH CAROLINA MOUNTAINS...AS
WELL AS SMYTH AND GRAYSON COUNTIES IN VIRGINIA. CURRENTLY KEEPING
AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING EAST TOWARD OUR
AREA...WHICH SHOULD ENTER OUR WESTERN TIER OF COUNTIES BY AROUND 9
AM. STRONG WINDS HAS BEEN THE MAIN ISSUE OVER THE PAST FEW HOURS
WITH THESE STORMS TO OUR WEST...WITH MANY REPORTS OF TREES BLOWN
DOWN. HAVE TO BELIEVE THAT THIS COMPLEX WILL SOON OUTRUN ITS
SUPPORT AND BEGIN TO DECAY...BUT PERHAPS NOT UNTIL AFTER IT HAS
ENTERED OUR FORECAST AREA. SEVERE WARNING MAY BE ISSUED SHORTLY
FOR ASHES...WATAUGA...GRAYSON AND SMYTH COUNTIES...
AS OF 615 AM EDT THURSDAY...
UPDATE TO MOVE HIGHER POPS TO THE NRN HALF OF THE CWA. LINE OF
CONVECTION MOVING SE ACROSS THE FOOTHILLS WILL BE ARRIVING INTO VA
PIEDMONT SOON...BUT SHOWING SIGNS OF WEAKENING.
OVERALL...CONVECTION IS WEAKENING THIS MORNING...AND THUS RAINFALL
RATES ARE FALLING. LOOKS LIKE A BREAK COMING UP BETWEEN
SYSTEMS...ALTHOUGH PORTIONS OF SRN WV INTO FAR SW VA MAY KEEP
PRECIP AROUND LONGER THIS MORNING WITH PRECIP REMAINING UPSTREAM
INTO ERN KY.
PREVIOUS DISCUSSION...
THERE IS ENOUGH DYNAMICS WITH THE NEXT UPSTREAM WAVE THIS
AFTERNOON THAT SPC HAS PUT THE SW VA/SE WV/NW NC COUNTIES IN A
SLIGHT RISK...WITH ISOLATED THREAT FURTHER EAST. MAIN CONCERN WILL
BE BOWING SEGMENTS WITH DAMAGING WINDS AS SHEAR INCREASES.
WILL CONTINUE TO HIGHLIGHT HEAVY RAIN/SVR THREAT IN THE HWO.
THIS AFTN WITH THE WARM FRONT MOVING NORTH OF THE AREA...AND ONE
SHORTWAVE EXITING...COULD SEE MORE SUNSHINE THAN FORECASTED 24 HOURS
AGO. WE KEEP PREVIOUS FORECAST OF UPPER 70S EAST TO UPPER 60S-LOWER
70S WEST. MODELS SHOWING NEXT WAVE ARRIVING INTO THE MTNS LATER
TODAY WITH LIKELY POPS FOR THE WV/SW VA MTNS. REST OF THE AREA WILL
SEE SCATTERED CONVECTION IN THE AFTERNOON.
TONIGHT...THE NEXT WAVE MOVES THROUGH ALONG WITH THE SFC
FRONT...WITH POPS TAPERING OFF THE LOW CHANCE WEST IN THE
EVENING...AND DRIER BY FRIDAY MORNING CWA WIDE...AS HIGH PRESSURE
SINKS SEWD FROM THE GREAT LAKES.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...
FRONTAL BOUNDARY WILL BE STALLING ACROSS THE NRN GULF COAST STATES
INTO THE CAROLINAS FRIDAY. MODELS HAVE TRENDED FURTHER SOUTH AND
KEEP US DRY FRIDAY INTO FRIDAY NIGHT WITH SOME INCREASE IN MOISTURE
INTO THE NC COUNTIES FRI NIGHT...ALONG WITH CLOUDS. WILL MAINTAIN
CHANCE POPS IN FOR SAT AS A WAVE OF LOW PRESSURE MOVES ACROSS
BRINGING A SURGE NWD IN MOISTURE.
FRIDAY SHOULD PARTLY-MOSTLY SUNNY AND SEASONAL WITH HIGHS IN THE MID
60S WEST TO LOWER 70S EAST.
WITH CLOUDS INCREASING FRIDAY NIGHT...THE MTNS ACROSS SW VA/NW NC
AND INTO THE NC PIEDMONT WILL BE MILD WITH LOWER TO MID 50S FOR
LOWS...WHILE ACROSS THE NRN CWA FROM HSP-LYH...TEMPS DROP INTO THE
MID TO UPPER 40S.
SATURDAY...COOLED TEMPS SOME PER MODELS KEEPING PRECIP CHANCES IN
THE AREA...BUT STILL LOOKING AT UPPER 60S NORTH TO MID 70S SOUTH.
POTENTIAL EXISTS THAT SFC FRONT WILL STILL BE SOUTH OF THE AREA SAT
WHICH COULD KEEP THE AREA SLIGHTLY WEDGED. GFS/ECMWF KEEP THE
MOISTURE SITUATED ACROSS THE NRN CWA SAT NIGHT. THUS ELECTED TO KEEP
POPS HIGHER IN THE NORTH PER GFS/ECMWF SOLUTION...WHICH WAS
ALREADY IN THE CURRENT FORECAST.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY
SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW. LATITUDE
UNDULATIONS WILL CONTINUE AS UPPER LEVEL DISTURBANCES PASS QUICKLY
FROM WEST TO EAST. TIMING OF THESE WAVES REMAIN IN QUESTION
YIELDING A LOW CONFIDENCE FORECAST...MODELS DIVERGING ON THE
DETAILS. THE RESULT IS THE USE OF A LARGE PAINT BRUSH WITH RESPECT
TO POPS. TEMPS COULD EASILY BE PLUS/MINUS 10 DEGREES FROM CURRENT
FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON AT THE TIME. WOULD
THINK...BASED ON CURRENT TIMING OF THE WAVES...AND SPACING OF 24 TO
36 HOURS APART THAT SUNDAY NIGHT INTO MONDAY WOULD BE DRY...FOLLOWED
BY AN UPTICK IN MOISTURE AGAIN FOR TUESDAY AND WEDNESDAY.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 730 AM EDT THURSDAY...
CONVECTION ACROSS WV INTO TN WILL CAUSE AVIATION HEADACHES THIS
MORNING. MODELS KEEP HIGHER ENHANCEMENT OF PRECIP/TSRA THIS
MORNING ACROSS THE WV MTNS AND MAYBE AS FAR EAST AS BCB/ROA.
CONFIDENCE NOT HIGH IN THE EAST FOR PREDOMINANT THUNDER THIS
MORNING. THE CIGS/VSBYS WILL BE IN THE MVFR/VFR RANGE OUTSIDE OF
HEAVIER CONVECTION.
THE MODELS SHOW THE WARM FRONT LIFTING NE OF US THIS AFTERNOON
WITH SOME REDEVELOPMENT ON THE LEADING EDGE OF AN UPPER
DISTURBANCE OF MORE SHRA/TSRA INTO THE LWB/BLF CORRIDOR. FURTHER
EAST...WILL SEE ISOLATED TO SCATTERED COVERAGE THIS AFTERNOON
THE ASSOCIATED COLD FRONT ENTERS THE THE WV MTNS BY EVENING
EXITING TO THE SOUTHEAST OF DANVILLE AFTER MIDNIGHT. HAVE KEPT IT
DRY OVERNIGHT INTO FRIDAY WITH POTENTIAL FOR LOWER CIGS IN THE
MTNS OF WV ON NW FLOW. CLEAR IT OUT BY DAWN FRIDAY.
FRIDAY LOOKS MAINLY DRY WITH VFR...THEN FRONT LIFTS NORTH AGAIN
THIS WEEKEND WITH ANOTHER THREAT OF SHOWERS/SUB VFR WX.
THE POTENTIAL EXISTS FOR A WEDGE OF HIGH PRESSURE ON MONDAY WITH
COOLER AIR AND A LONGER PERIOD OF SUB VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM/WP
LONG TERM...PM
AVIATION...AMS/KM/WP
Hazardous weather outlook, Apr 26, 9:24 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT THU APR 26 2012
VAZ007-010-012-WVZ042-271430-
TAZEWELL-BLAND-WYTHE-MERCER-
1024 AM EDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINS AND ISOLATED FLOODING WILL BE POSSIBLE EARLY THIS
MORNING MAINLY ACROSS SOUTHERN WEST VIRGINIA INTO THE TAZEWELL AREA.
THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS
TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS
AGAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-019-020-WVZ043>045-271430-
GILES-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
1024 AM EDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINS FROM THUNDERSTORMS COULD CAUSE LOCALIZED FLOODING THIS
MORNING. MORE SHOWERS AND STORMS ARE EXPECTED IN THE AFTERNOON. A
FEW COULD BRING STRONG WIND GUSTS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ013-014-016>018-022>024-032>035-043>047-058-
059-271430-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1024 AM EDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS AFTERNOON.
THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ009-015-271430-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-
1024 AM EDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS MORNING AND
AFTERNOON. HEAVY RAINS AND ISOLATED FLOODING WILL BE POSSIBLE
EARLY THIS MORNING MAINLY ACROSS THE NORTH CAROLINA MOUNTAINS.
THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS
TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS
AGAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 7:31 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EDT THU APR 26 2012
VAZ007-009-010-012-261330-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
831 AM EDT THU APR 26 2012
...A LINE OF STRONG THUNDERSTORM WILL AFFECT
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 827 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF RICHLANDS...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ASBERRYS AROUND 840 AM...HUNGRY MOTHER STATE
PARK AROUND 845 AM...NEBO...AND ATKINS AROUND 855 AM...MARION
WYTHEVILLE...AND CERES AROUND 900 AM...RURAL RETREAT AROUND 910 AM...
FAVONIA AND AND CROCKETT AROUND 915 AM.
LAT...LON 3710 8185 3704 8108 3678 8114 3693 8179
3700 8180 3704 8183Special weather statement, Apr 26, 8:18 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT THU APR 26 2012
NCZ002-003-019-020-VAZ015-016-261345-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-YADKIN NC-
918 AM EDT THU APR 26 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...CARROLL...GRAYSON...SURRY...WILKES AND YADKIN COUNTIES...
AT 918 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MOUTH OF
WILSON TO 4 MILES SOUTHWEST OF LAUREL SPRINGS TO 8 MILES NORTHWEST OF
BOOMER...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR INDEPENDENCE AROUND 925 AM...SPARTA AROUND
930 AM...BAYWOOD AROUND 935 AM...GALAX CITY AROUND 940 AM AND
CLINGMAN AROUND 945 AM.
LAT...LON 3602 8135 3609 8146 3635 8123 3668 8131
3674 8070 3634 8070 3605 8082 3605 8099
3603 8106 3603 8115 3602 8117 3603 8121
3602 8127 3599 8133Special weather statement, Apr 26, 8:31 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EDT THU APR 26 2012
VAZ007-010>013-015-016-WVZ042-261400-
BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-MERCER WV-PULASKI VA-
TAZEWELL VA-WYTHE VA-
931 AM EDT THU APR 26 2012
...A LINE OF GUSTY THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GILES...GRAYSON...MERCER...PULASKI...TAZEWELL AND
WYTHE COUNTIES...
AT 927 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTH OF TAZEWELL TO 7 MILES SOUTHWEST OF SPEEDWELL...MOVING EAST AT
45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR BOISSEVAIN AROUND 935 AM...PINNACLE ROCK
STATE PARK AROUND 940 AM...MERCER COUNTY AIRPORT AROUND 945 AM...
CERES AROUND 950 AM...PRINCETON AROUND 955 AM AND OAKVALE AROUND 1000
AM.
LAT...LON 3730 8141 3744 8090 3675 8070 3666 8127
3676 8130 3676 8127 3678 8126 3690 8133
3728 8142Special weather statement, Apr 26, 8:49 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 AM EDT THU APR 26 2012
NCZ002>005-019-020-VAZ015-016-032-043-261430-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
949 AM EDT THU APR 26 2012
...A LINE OF GUSTY THUNDERSTORMS WILL AFFECT
ALLEGHANY...CARROLL...GRAYSON...HENRY...PATRICK...ROCKINGHAM...STOKES
...SURRY...WILKES AND YADKIN COUNTIES...
AT 945 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF ENNICE TO 9 MILES SOUTH OF RONDA...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR PINE RIDGE...FAIRVIEW...FAIRVIEW...AND
DOBSON AROUND 955 AM...CANA...TOAST...ROCKFORD...AND MOUNT AIRY
AROUND 1000 AM...SILOAM AND AND FLAT ROCK AROUND 1005 AM.
LAT...LON 3605 8097 3665 8098 3665 8000 3625 8000
3626 8044 3614 8044 3611 8046 3610 8050
3604 8050Special weather statement, Apr 26, 9:42 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT THU APR 26 2012
NCZ004>006-VAZ032-043-044-058-261545-
CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
1042 AM EDT THU APR 26 2012
...GUSTY THUNDERSTORMS WILL AFFECT
CASWELL...HALIFAX...HENRY...PATRICK...PITTSYLVANIA...ROCKINGHAM AND
STOKES COUNTIES...
AT 1036 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF SANDY RIDGE TO 7 MILES SOUTHWEST OF BELEWS CREEK...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SPENCER...AYERSVILLE...MADISON...AND
ELLISBORO AROUND 1050 AM...HORSE PASTURE...STONEVILLE...PRICE...AND
INTELLIGENCE AROUND 1055 AM...RIDGEWAY AND AND RIDGEWAY AROUND 1100
AM.
LAT...LON 3625 8021 3663 8027 3671 7914 3654 7910
3653 7913 3625 7915 3624 7963Local storm report, Apr 26, 10:44 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 1 W TUCKERDALE 36.52N 81.55W
04/26/2012 ASHE NC DEPT OF HIGHWAYS
TREE DOWN ON POWER LINES ALONG EAST LITTLE HORSE CREEK
RD
&&
EVENT NUMBER RNK1200101
SKFlood, Tazewell
- When
- April 26, 10:51 AM EST to 3:51 PM EST
- Where
- Tazewell County, 0.58 mi SSE of Richlands to 0.96 mi SE of Richlands
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.092, -81.816
The Tazewell County 911 Center reported that Barrett Street in downtown Richlands was completely flooded. Rainfall of 3 to 5 inches was reported in the area during the 24-hr period from midnight on the 26th to midnight on the 27th, the heaviest of which fell during the early to mid-morning hours of the 26th. No road or structural damage was reported as a result of the flooding.
Hail, Tazewell
- When
- April 26, 6:05 PM EST
- Where
- Tazewell County, 5 mi NW of Bluefield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.301, -81.344
A trained storm spotter observed penny to quarter-sized hail approximately five miles northwest of Bluefield, Virginia.
Hail, Tazewell
- When
- April 26, 6:45 PM EST
- Where
- Tazewell County, 2.11 mi NNE of Mud Fork
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 37.247, -81.453
The Tazewell County 911 Center relayed a report of quarter-sized hail from the Abbs Valley area near the West Virginia state line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379625, 379799, 379805.